Health knowledge made personal
Join this community!
› Share page:

Should someone w/ early onset alzheimer's and anxiety/depression be taking benzodiazepines?


Posted by dd1258

My friend (age 63) was just diagnosed w/ early onset alzheimer's. He had been taking Lexapro and klonopin for anxiety and depression for aprox. 4 years. The neurologist who diagnosed him recommended weaning off the 2 meds and starting celexa (as well as aricept). His psychiatrist disagrees and wants him to continue the Lexapro and klonopin, but decreasing the dose somewhat (his dose was already low by most standards). However, these drugs had not been adequately treating his anxiety/depression for aprox. 6 months. He does not know which doctor's advice to follow.
 
Answers (2)
Sort by: Newest first | Oldest first

I am not a medical expert but my mother is going through the same thing. I have researched this subject over thousands of hours.

Klonopin is a benzodiazapine. Short term memory loss occurs with long term use,as does depression and anxiety. It is intended for short term use only (no more than four weeks).

Klonopin is likely to impair memory,(by reducing acetylcholine) cause depression (by reducing seratonin) and cause anxiety

Both Lexapro and Celexa are SSRIs, this effectively increases the availability of benzodiazapine, in addition to increasing seratonin levels.

The effect of Benzodiazapines in older people (over c 63) is effectively double that of a younger individual.

To put this in perspective, my mother was on a low dose benzodiazapine, however when we analysed levels in her blood these were EXTREMELY high, reducing the SSRI, reduced the amount of benzo.

I suspect that the benzo levels have been increasing over the last four years, causing memory loss.Now the  Benzo levels are now "stable" your friend is experiencing withdrawal symptoms .

The Aricept will help increase apparent Acetylcholine levels thus assisting with memory / slowing the decline.

The earlier the withdrawal is started - the less painful it is. The longer withdrawal is postponed, the more likely there will be long term damage.

Withdrawal must be tapered, it may be that withdrawal of the SSRI (to remove the multiplying effect) is the first stage.

 

Unfortunately the side effects of withdrawal are multiple. Your friend must not suddenly stop taking the medications as the side effects will be unbearable.

It is possible that your friends symptoms will disappear once the medication is removed, and the side effects disappear

You may wish to look at these UK websites.

www.citap.org.uk

www.benzo.org.uk  (In particular look at the Ashton Manual )

 

Update. Aricept is an anticholinesterase inhibitor. (ie it inhibits the enzyme which breaks down acetylcholine).

If your friend has a pseudo dementia- casued by the benzodiazapine, Aricept may aleviate the symptoms short term but severely aggrevate them in the long term, by increasing "availability" to the AChn receptors.

As time goes on it is likely that the bodies production of ACh will reduce, thus allowing proportionally more Benzodiazapine to bind to the receptors. ie there is no shortage of Ach however it is not able to bind to the receptors because of the benzodiazapine. The Aricept may make the body believe there is an over production of Ach / binding to the receptors

When tapering the SSRI and benzo watch specifically for the Aricept "switching", ie aggrevating the problem rather than aleviating it

 

 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: